I've consistently had mild acne for about a year, and in February my dermatologist put me on Minocycline, Duac lotion, and Differin gel. He told me to expect my acne to be gone in the usual twelve weeks. At first the treatment seemed to work, but the redness that was caused by the combination of the three treatments was worse than the acne it was supposed to treat. Eventually the redness calmed to a dark pink, but now, eight months later, I still have recurring acne, and doesn't seem as if it will be going away any time soon. I am an actor, so appearances are important in my profession, and I would like to resolve this issue as soon as I possibly can. Is there a reason that my treatment isn't working? Is there anything I can do (other than wear sunscreen) or take to reduce the redness in my face? Sincerely, Desperate for Clear Skin
Why Don't Prescription Acne Treatments Work? Minocycline, Duac lotion, and Differin gel
Doctor Answers (1)
Acne is a trial and error treatment condition
Thanks for your question.
Your treatment and results really depend on your type of acne and the combination of treatments. It sounds like your dermatologist gave you a pretty good combination of products and it did work, although you experienced quite a bit of irritation.
If this combination did indeed work, what you may want to try to do is use these medications, but add a moisturizer to your morning and nighttime treatments. A good choice is Cerave moisturizer, or Cetaphil Facial Moisturizer, and you can use this over your medication application every morning and every night. This should minimize the irritation, and may lessen the potency of the medications somewhat, but, it's worth a try.
Other options include a variety of medications such as Epiduo, Atralin, Tazorac, or even Aczone (a newer medication). Of course, Accutane is always an option if you are a good candidate, and this is the gold standard treatment for resistant acne. You also have blue light / laser as an option, but my bias is that laser does not work well for acne in all people. It's simply not as predictable as Accutane or some of the other medicines, and it costs a lot more.
Try the addition of a moisturizer, and perhaps discuss different combinations of medications with your dermatologist. Best of luck!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.